Article Text

Images in …
Valuable lessons from treatment of non-small cell lung cancer with erlotinib, an epidermal growth factor receptor (EGFR) tyrosine kinase inhibitor
Free
  1. Raj K Shrimali,
  2. Peter D Correa,
  3. Mohammed Rizwanullah
  1. Beatson West of Scotland Cancer Centre, Clinical Oncology, Gartnavel General Hospital, Glasgow, G12 0YN, UK
  1. dr_shrimali{at}hotmail.com

Statistics from Altmetric.com

A 35-year-old British Asian, non-smoker, with non-small cell lung cancer was treated with erlotinib and had a good response despite having early widespread metastases in his lung, liver, skin, skeleton and thyroid. The size of his lung mass decreased within 2 months of starting erlotinib at 150 mg daily (fig 1), and the response was maintained for a further 8 months. He also developed the classical papulo-pustular drug rash, which is commonly seen with similar biological agents (epidermal growth factor receptor (EGFR) tyrosine kinase inhibitors). Worsening of his now diffuse pustular drug eruption (fig 2) compelled us to discontinue his erlotinib. The rash was treated with steroids and erlotinib was re-started soon at a reduced daily dose of 100 mg, which was well tolerated. Subsequently, he relapsed with brain metastases with no evidence of disease progression at other sites. After palliative whole brain radiotherapy, erlotinib was continued and the patient was stable for a further 9 months. He died quite suddenly in April 2007.

Figure 1 Improvement in the left lung tumour seen on the second computed tomographic scan image.
Figure 2 Pustular rash seen on the legs, part of the generalised drug rash caused by erlotinib.

LEARNING POINTS

  • Unlike chemotherapy, erlotinib is well tolerated.

  • Drug rash from erlotinib is easily treatable with steroids, minocycline, etc, and the therapy can usually be re-instituted.

  • Drug rash, although alarming, has a positive correlation with clinical outcomes such as disease response and overall survival1 and may be used as surrogate marker of treatment outcome. Contrary to the usual reaction when dealing with a drug rash, continuing the treatment using the offending drug is desirable.

REFERENCE

Footnotes

  • Competing interests: none.

  • Patient consent: Patient/guardian consent was obtained for publication

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.